North Carolina, 2017

Hail and Damaging Winds in North Carolina, May 31, 2017

May 31, 2017 · NWS RAH · 6 events in 5 counties and zones

Scattered thunderstorms developed during the afternoon along two differential heating boundaries and under the influence of a weak surface trough, marginal instability and moderate shear. One area of storms moved into the region from the Foothills and the other developed along the sea breeze over the Sandhills and Coastal Plain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$29,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Scattered thunderstorms developed during the afternoon along two differential heating boundaries and under the influence of a weak surface trough, marginal instability and moderate shear. One area of storms moved into the region from the Foothills and the other developed along the sea breeze over the Sandhills and Coastal Plain. A few of the storms became severe, producing damaging winds and quarter size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 31, 9:10 AM EST, 3 hours 40 minutes earlier.

Area forecast discussion, May 31, 9:10 AM EST, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
1010 AM EDT Wed May 31 2017

.SYNOPSIS...
A cold front will move southeast across NC late this evening and
overnight. Weak high pressure will build in from the NW tonight and
Thursday.
&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1010 AM Wednesday...

Latest surface analysis shows a weak surface low over the DelMarVa
peninsula with a surface boundary extending west and southwest
across southeastern VA into central and then southwestern NC. Behind
the boundary, light winds have become northwesterly and dew points
have fallen into the upper 50s to lower 60s (dew point of 58 at HNZ
and 59 at TDF this hour). South of the boundary, dew points are in
the lower 70s with a light southwest wind. Another cold front was
located across the western Great Lakes. Morning upper air analysis
shows a fairly unidirectional southwesterly flow with a broad upper-
level trough over the Great Lakes region. the stronger flow aloft,
as noted by 40+kt winds at 500 hPa have retreated north a bit to
near the NC/VA border with the main jet core located across the
eastern OH valley. There appear to be fewer disturbances in the
upstream upper flow today than yesterday. Weak troughing is noted
near and in the lee of the southern Appalachians at 850 and 700 hPa.
The airmass across central NC is drier than yesterday at this time
with PW values ranging from near 1.2 in the Triad to around 1.4 or
1.5 in the Coastal Plain.

Widely scattered to scattered convection is expected today, and with
limited forcing for ascent, convection will be less organized and
likely focused in a couple of areas. Convection allowing models are
suggesting that sct convection will not surprisingly develop ahead
of the surface boundary across the Sandhills and Coastal Plain
during the afternoon. Other sct convection should develop across the
Mountains and Foothills and push east and southeast during the
afternoon and evening across parts of central NC. Still expect the
best coverage and intensity to the convection will be across the
east ahead of the boundary, in deeper moisture and in greater
instability with MLCAPE values ranging between 1000 and 1500 J/Kg
this afternoon with weaker instability to the west. The low and
especially mid-level flow is rather robust supporting 0-6km bulk
shear values of 30-35kts across the south and 40-45kts near the
VA/NC border. A couple of strong storms are possible today, mainly
across the east and especially where the overlap of the best MLCAPE
and shear is present across the northern Coastal Plain and northeast
Piedmont. Sct convection will gradually subside late this evening
and overnight, ending in the west and Northwest first and the east
last well after midnight. Highs today will range from 84 in the
Triad to 87 across the southeast with lows ranging from 59 northwest
to 66 southeast. -Blaes
&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
As of 325 AM Wednesday...

With the front expected to be south of the area by sunrise Thursday,
weak high pressure will bring drier air into the region. Dew points
are expected to fall into the 40s/50s bringing a refreshing change
for a day or so. However, with plenty of sun and highs still in the
mid 80s to near 90, it will not be cooler, just drier!

Expect mostly clear skies Thursday night with lows in the 50s to
lower 60s SE.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
As of 345 AM Wednesday...

Medium range models continue to show a mid/upper level low over SE
Canada/New England late week and slowly wobbling eastward, yielding
northwest flow aloft over central NC for Friday into Saturday. The
latest GFS/ECMWF continues to depict a low chance for any convection
during this period. However, as moisture begins to increase across
the area on Saturday again, combined with the potential for
disturbances in the northwest flow will maintain a low end chance
pop for Saturday. Expect high temps will be in the mid to upper 80s,
with a few lower 90s across the south/southeast. Low temps are
expected to be in the 60s, to near 70s some of the urban areas and
SE.

Additional S/W energy will dive southward from central Canada this
weekend into the back side of the mean Eastern U.S. mid/upper level
trough. This will cause the mid/upper level flow to amplify over the
Eastern U.S. again, with the development of deep mid/upper level low
across the Upper Midwest or Great Lakes Region, helping to send an
associated cold front(s) towards central NC Sunday into Monday. This
should result in above normal chances for showers and storms
(possibly severe) Sunday into Monday, with cooler and possibly below
normal temps by mid next week.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
As of 630 AM Wednesday...

Generally VFR conditions are forecast through tonight. A brief shower
or storm is possible this afternoon and evening as a cold front
moves into the region.

Long Term: VFR conditions are forecast Thursday and Friday. However,
an unsettled pattern featuring an upper trough over the eastern
CONUS will bring increasing chances of showers and storms over the
weekend.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Badgett
NEAR TERM...Blaes
SHORT TERM...Badgett
LONG TERM...BSD
AVIATION...Badgett
Hazardous weather outlook, May 31, 12:47 PM EST, 3 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
147 PM EDT Wed May 31 2017

NCZ007>011-024>028-040>043-075>078-083>086-088-089-011800-
Person-Granville-Vance-Warren-Halifax-Orange-Durham-Franklin-Nash-
Edgecombe-Chatham-Wake-Johnston-Wilson-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
147 PM EDT Wed May 31 2017

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms are expected this afternoon and evening. A
few storms could become severe with hail as big as quarters and wind
gusts in excess of 50 MPH.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ021>023-038-039-073-074-011800-
Forsyth-Guilford-Alamance-Davidson-Randolph-Stanly-Montgomery-
147 PM EDT Wed May 31 2017

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This Afternoon and Tonight.

A strong thunderstorm or two is possible this afternoon into the
early evening. The main hazards are expected to be gusty winds to 40
or 50 mph and frequent lightning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 31, 12:18 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Raleigh NC
118 PM EDT WED MAY 31 2017

NCZ075-077-086-088-311800-
Hoke NC-Harnett NC-Moore NC-Cumberland NC-
118 PM EDT WED MAY 31 2017

...A strong thunderstorm will affect portions of northeastern
Hoke... southwestern Harnett...east central Moore and northwestern
Cumberland Counties Until 200 PM EDT...

At 117 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Pope AFB, or 9 miles northwest of Fort Bragg,
moving east at 20 mph.

Pea size hail and wind gusts up to 40 mph will be possible with this
storm.

Locations impacted include...
Fayetteville, Fort Bragg, Pope AFB, Spring Lake, Pineview, Anderson
Creek and Timberlake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, and other light outdoor objects.

&&

LAT...LON 3514 7922 3532 7921 3531 7918 3532 7917
      3537 7883 3509 7887
TIME...MOT...LOC 1717Z 272DEG 15KT 3523 7913

WSS
Special weather statement, May 31, 12:41 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Raleigh NC
141 PM EDT WED MAY 31 2017

NCZ075-077-086-311815-
Hoke NC-Harnett NC-Moore NC-
141 PM EDT WED MAY 31 2017

...a strong thunderstorm will affect portions of northeastern Hoke...
southwestern Harnett and east central Moore Counties Until 215 PM
EDT...

At 141 PM EDT, Doppler radar was tracking a strong thunderstorm near
Southern Pines, moving east at 15 mph.

Nickel size hail and wind gusts up to 40 mph will be possible with
this storm.

Locations impacted include...
Southern Pines, Whispering Pines, Vass and Pineview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

&&

LAT...LON 3517 7939 3528 7937 3533 7905 3520 7906
      3519 7910 3513 7911 3511 7910 3510 7910
TIME...MOT...LOC 1741Z 275DEG 12KT 3523 7931

WSS

The radar

The Raleigh/Durham radar (KRAX), 58 km away, was scanning. The volume nearest the first event began at 17:52 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Harnett

When
May 31, 12:50 PM EST
Where
Harnett County, 2.18 mi SE of Anderson Creek
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.260, -78.900

Hail, Wayne

When
May 31, 1:45 PM EST
Where
Wayne County, 2.9 mi WSW of Eureka
Measured
1 in hail
Reported by
County Official
Coordinates
35.520, -77.930

Thunderstorm Wind, Sampson

When
May 31, 2:36 PM EST to 3:02 PM EST
Where
Sampson County, 0.89 mi SW of Clement to 0.89 mi SE of Keener
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
35.090, -78.640

Numerous trees and several power lines were blown down along a swath from the 6000 block of Maxwell Road, north of Autryville, to the intersection of Keener Road and Hobbton Highway, near Hobbton.

Thunderstorm Wind, Sampson

When
May 31, 3:24 PM EST to 3:26 PM EST
Where
Sampson County, 1.33 mi ENE of Turkey to 1.83 mi ENE of Turkey
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
34.990, -78.180

One tree and a couple power lines were blown down along a swath near to just east of Turkey.

Thunderstorm Wind, Davidson

When
May 31, 3:56 PM EST
Where
Davidson County, 1.12 mi W of Reeds Xrds
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
35.850, -80.350

Several trees were blown down on Old US Highway 64 in the Reeds Crossroads community.

Thunderstorm Wind, Guilford

When
May 31, 6:35 PM EST
Where
Guilford County, 1.81 mi ENE of Osceola
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
36.240, -79.590

A couple of trees were blown down near the intersection of Brann Road and Portage Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2017Every state in 2017This day in weather historyWarnings in North Carolina, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 701448, 701449, 701452, 701455, 701456, 701457.